Salicylate increases the gain of the central auditory system.
Neuroscience. 2009 Mar 3;159(1):325-34. Epub 2008 Dec 24. PMID: 19154777
Center for Hearing and Deafness, 137 Cary Hall, State University of New York at Buffalo, 3435 Main Street, Buffalo, NY 14214, USA. firstname.lastname@example.org
High doses of salicylate, the anti-inflammatory component of aspirin, induce transient tinnitus and hearing loss. Systemic injection of 250 mg/kg of salicylate, a dose that reliably induces tinnitus in rats, significantly reduced the sound evoked output of the rat cochlea. Paradoxically, salicylate significantly increased the amplitude of the sound-evoked field potential from the auditory cortex (AC) of conscious rats, but not the inferior colliculus (IC). When rats were anesthetized with isoflurane, which increases GABA-mediated inhibition, the salicylate-induced AC amplitude enhancement was abolished, whereas ketamine, which blocks N-methyl-d-aspartate receptors, further increased the salicylate-induced AC amplitude enhancement. Direct application of salicylate to the cochlea, however, reduced the response amplitude of the cochlea, IC and AC, suggesting the AC amplitude enhancement induced by systemic injection of salicylate does not originate from the cochlea. To identify a behavioral correlate of the salicylate-induced AC enhancement, the acoustic startle response was measured before and after salicylate treatment. Salicylate significantly increased the amplitude of the startle response. Collectively, these results suggest that high doses of salicylate increase the gain of the central auditory system, presumably by down-regulating GABA-mediated inhibition, leading to an exaggerated acoustic startle response. The enhanced startle response may be the behavioral correlate of hyperacusis that often accompanies tinnitus and hearing loss.